Texas, 2003

High Wind in Texas, April 15, 2003

April 15, 2003 · NWS MAF · 3 events in 3 counties and zones

A very strong and dynamic storm system moved over the Southern Plains on the 15th. A deep surface trough and dryline swept east across the Permian Basin during the afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An automated observing system at Mount Locke reported a peak wind gust of 73 MPH.Automated observing systems at the Guadalupe Bowl and Guadalupe Pass reported peak gusts of 99 and 98 MPH respectively.A very strong and dynamic storm system moved over the Southern Plains on the 15th. A deep surface trough and dryline swept east across the Permian Basin during the afternoon hours. Very strong winds were propagating through the base of the mid level trough, with 50+ knots indicated within 1 km above ground on the KMAF 88D VAD profiler.These winds, along with strong subsidence behind the wave and a tight pressure gradient, resulted in strong winds across a large part of West Texas with widespread gusts in the 50 to 65 MPH range. Gusts were observed as high as 98 MPH in the Guadalupe Mountains. The most significant damage reported in West Texas was in Andrews County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 10:10 AM MST, 50 minutes earlier.

Area forecast discussion, Apr 15, 10:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT TUE APR 15 2003

WENT AHEAD AND REMOVED MORNING WORDING AND TWEAKED FIRST PERIOD
CONDITIONS MOST ZONES. LINE OF SHOWERS CURRENTLY IS BISECTING THE
COUNTY WARNING AREA ALONG SURFACE TROUGH. EXPECTING THE SURFACE TROUGH
TO INTENSIFY AND TRANSLATE TOWARD THE EASTERN PERMIAN BASIN THIS
AFTERNOON. THE BEST CHANCE FOR DEEP CONVECTION WILL BE ACROSS THE
EXTREME EASTERN COUNTIES WHICH WILL BE IN THE MOISTURE THE LONGEST
AS THE UPPER LOW EJECTS. CONTINUED TO MENTION ISOLATED SHOWERS AND
THUNDERSTORMS BEHIND THE DRY LINE AS SOME RESIDUAL MOISTURE ALONG
WITH UPPER DIVERGENCE CONTINUES THIS AFTERNOON. ALSO MENTIONED
BLOWING DUST ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPES AS THE
WINDS CRANK THIS AFTERNOON.

.MAF...
TX...RED FLAG WARNING LATE TODAY GUADALUPE AND DAVIS MOUNTAINS...
     TXZ074-258.
     HIGH WIND WARNING TODAY GUADALUPE AND DAVIS MOUNTAINS...
     TXZ074-258.
NM...RED FLAG WARNING LATE TODAY GUADALUPE MOUNTAINS...NMZ027.
     HIGH WIND WARNING TODAY GUADALUPE MOUNTAINS...NMZ027.
     WIND ADVISORY TODAY PLAINS...NMZ028-029-033-034.

12
Hazardous weather outlook, Apr 15, 2:30 AM MST, 8 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG WEST WINDS TODAY WILL COMBINE WITH LOW AFTERNOON RELATIVE
HUMIDITIES TO PRODUCE WEATHER CONDITIONS FAVORABLE FOR RAPID FIRE
GROWTH AND SPREAD.

A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE AND DAVIS
MOUNTAINS FOR WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH.  A
WIND ADVISORY IS IN EFFECT TODAY FOR THE SOUTHEAST NEW MEXICO
PLAINS.

A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE THIS AFTERNOON ALONG AND EAST OF A GAIL TO BIG SPRING TO
SANDERSON LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 15, 11:00 AM MST to 5:30 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Davis / Apache Mountains Area

When
April 15, 12:35 PM CST to 6:10 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Andrews

When
April 15, 4:00 PM CST to 5:30 PM CST
Where
Andrews forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
BROADCAST MEDIA
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Damage was sustained to trees, powerlines, traffic lights and signs. In one instance, a falling tree struck a vehicle. No injuries were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347185, 5347187, 5347186.